advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jackson, Mississippi, USA:

My son's school staff was trained, but they gave him his snack which he chose not to eat so he passed out and his arms turned blue. He told me that he did not eat it because he did not want his blood sugar to get high. In the beginning, I told the school that he may at times have to be forced to eat and watched over to make sure that he not only is given the right food but watched to make sure that he does eat it. So I no longer trust the safety of my child at school. There is a plan set up, and more training is on the way. When I was faced with that horrific news, I realized that its not enough. Mistakes and bad decisions are made, so unpredictable things go wrong, so now I want a nurse in the school.

I also thought back to some even more violent low episodes. I have witnessed too many between my husband (who also has type 1 diabetes) and son to know how frightening it can be to have to do a glucagon shot during them, and how these people at the schools could possibly not freak out on a glucagon shot for the first time. I know all too well how nuts it can get. Just imagine a child choking on a glucose tab in the middle of a class of 30! I believe an ER nurse could do it, and since I've been dealing with the diabetes garbage for 10 years, but it's still tough to keep a level head. Should I push for nurses in all schools?

I've been like the parent from hell. I just need to know that I won't get a call one day that the school didn't get the glucose to him in time and my son is dead. I can't sleep at night because I stay up checking blood levels, and, from time to time, I thank God, that I followed my gut feelings and did because I find him low.

Do you know of any parents who have gotten a nurse in their child's school? Why does it feel like they are fighting me on this? Why can't they just do it? I thought they received money for this stuff, but they told me that our school did not have the funds.Can you lead me on the path? How far can I push this 504 act?

Answer:

It sounds like whether or not you succeed in getting a nurse at school, you need to work with your child's doctors to try and prevent these severe low blood sugars. You and your child's doctor need to clearly spell out how to handle your son if he is alert, but refuses to eat when low -- do they try to force him to eat or give him glucagon? Cake decorating gel might be a safer way to treat his lows at school than glucose tabs as he is less apt to choke on the gel. They need to understand that when his blood sugar is low, his behavior may be irrational and erratic and he must get sugar somehow. Whoever treats his lows, needs to know that under no circumstances should he be given anything by mouth if he is not alert or is having a seizure.

If you demand a nurse, be prepared to be told your child may need to switch to another school that has a nurse. Also, if you demand a nurse at school, you may need to prove you never leave him alone with anyone except the family or a medical person trained to use the Glucagon Emergency Kit. Do you let him play at other kids' houses without your being there? Does he ride the school bus without a nurse? Again, I think trying to prevent these episodes should be your first priority even if his hemoglobin A1c goes up a little. Remember, a lot of lows will make the A1c look better and mask the highs.

It also sounds like you are understandably stressed and angry at having to care for two people with diabetes in the family. Perhaps some family counselling could also help you over this difficult period while you work out a new plan.

TGL

Additional comments from Dr. Philip Ledereich:

Actually, I am going through almost the very same problem with my son's school. We contacted the American Diabetes Association and submitted a request for legal help from them. My wife has taken the lead with this. From what I do understand, they can not touch the stuff from a 504 (yes my son has an IEP with this as well and we are fighting for him tooth and nail). Keep up the fight, and let me know how it is going. I will forward this letter to my wife as well, and we can share war stories ( hopefully without a lot of battle scars).

My son has been 40 mg/dl [2.2 mmol/L] in class, he is the second child his teachers have been taking care of with type 1 diabetes, and the other child needed to repeat the year with them. So one would think, after three years of having a child with diabetes, they would begin to be maybe a little knowledgeable. In addition, my son cannot function to his maximum without the nurse there. My wife, practically has to live in the school. Last Thursday I was home and had to go in to give him his lunch insulin (and he is on a insulin pump!). I know it is frustrating, but at least we can commiserate.

PSL

Additional comments from David S. Holtzman, Esq.:

In my humble opinion, you are placing the school in a lose, lose situation. I do not think that they can "force feed" a child, even with the parent's permission. Further, it is my view that if a child is in extreme medical difficulty, the school has a responsibility to call 911 and have the child transported to a qualified emergency medical center.

In my opinion, it is very dangerous to empower and expect school personnel to diagnose medical conditions as well as provide invasive medical treatment. 504 plans are meant to guarantee educational access and opportunities for children in the environment most appropriate for their abilities.

With that said, you should contact the staff at the state education department for assistance in learning what services schools must provide to children with special needs.

DSH

Additional comments from Dr. Donough O'Brien:

I think that there are three steps you need to take to remedy this situation. The first is to contact the ADA (American Diabetes Association) at 1-800-342-2383 and ask both for their packet on education discrimination and also for how to contact the ADA advocacy staff in your area. The school may indeed be doing its best so the second is to find out why your son seems to have these problems with hypoglycemia at school.

You should discuss with his endocrinologist whether he might be at less risk if he was getting a new insulin called Lantus (insulin glargine) each evening for basal needs, and then a very short acting insulin like Humalog to cover the rise in blood sugar after meals. This insulin can safely be given just after eating so that the dose can be adjusted for the pre-meal blood sugar level and for the number of 'carbs' actually consumed. Generally snacks are not required, and, if a lunch time injection at school is a problem then this period can usually be covered by a small amount of NPH given with the morning Humalog. There is good evidence that such a regimen can greatly reduce the incidence of hypoglycemia.

Finally I think that you yourself and perhaps your son too need to discuss your anxieties with the Medical Social Worker on his diabetes care team.

DOB

[Editor's comment: See The Law, Schools, and Your Child with Diabetes. SS]

DTQ-20021028204024
Original posting 6 Nov 2002
Posted to School and Daycare

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.